News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Miscellaneous Chest Diseases

Question: Pulmonary Embolism


 MrTiTo1001 - Thu Feb 08, 2007 2:12 pm

AGE: 40
SEX: MALE

PAST DIAGNOSIS: Erythema Multiforme, Recurrennt HSV, HTN, Allergic Rhinitis, Migraine, Benign Systolic Heart Murmur, Depression.

PAST SURGERY: NONE
FAMILY Hx: Hyperlipidemia, HTN, Cardiovascular Dsease, Prostate Cancer.

MEDS: Plendil, Effexor, Acyclovir, Prednisone, Atarax, Warfarin, Flonase, Triamcinolone Cream, Imitrex.

BACKGROUND:

Thanks for your time. I recently collapsed, spending 1 week in hospital (telemetry and Med-Surg).

I was diagnosed with : Bi-lat P.E. in segmental pulmonary artery branches to the lower lobes, and in the right main pulmonary artery, including the bifurcation and extending into the bifurcation of the right main pulmonary artery. Wedge shaped area in the posterior aspect of the right middle lobe is indicative of infarct. Right pleural effusion and bibasilar areas of consolidation may also represent infarct.

Also, doppler studies of legs showed: persistent occlusive DVT of left popliteal vein.

I'm now home and currently managed on warfarin, analgesia and anti-embolus stockings.

I have no previous history of DVT or PE - MD's are baffled to the cause (still pending some lab results, but as of yet, all bloodwork is relatively normal).

QUESTION: According to research studies, what is my prognosis - of particular interest to me is knowing what is the likelihood of PE recurring?

Thanks for your time - I look forward to your response.

Tim
 Dr. Yasser Mokhtar - Fri Mar 09, 2007 4:06 pm

User avatar Dear Tim,

The pulmonary embolism could be secondary to the dvt that you had even though some would argue that calf dvt does not cause pulmonary embolism.

Did you have any recent long trips? Were you sick and stayed in bed for a while recently? Did the doctors check for what is known as hypercoagulable states? Anyone in the family ever had any blood clots before?

Recurrence of pulmonary embolism differs according to what caused it or if the patient has a risk factor for recurrence of blood clots in general. So, in your case we have to find out what is the reason behind the blood clots in both your leg and your lungs. i think the likelihood of pulmonary embolism recurrence in general is about 2-9%.

Patients who stay on blood thinners longer usually have a lower incidence of recurrence.

If no definite cause is identified, you have to stay on blood thinners for six months. If you develop a second episode, you stay on blood thinners for life and some people would argue that you need what is knonw an inferior vena caval filter to prevent blood clots from travelling from your legs to your lungs.

If there is a reversible cause that is identified, you only need to be on blood thinners for six months.

If there is an irreversible cause such as a hypercoagulable state, you will be receiving blood thinners for life.

In your case, given the burden of blood clots in your lungs, i would like to know what is your lung status functional capacity wise. If you have good lung functions, well and good. If your lung functions are bad and you might not tolerate a second episode of pulmonary embolism, some would argue that you need the inferior vena caval filter to prevent blood clots from reaching your lung. There are others who believe that a filter is not to be used except when anticoagulation has failed meaning that you have to have a second episode of pumonary embolism before they consider using a filter as putting a filter in has its own complications as well.

Thank you very much for using our website http://doctorslounge.com and I hope that this information helped.

Yasser Mokhtar, M.D.
 Marceline F, RN - Mon Mar 12, 2007 4:49 am

User avatar Dear Tim,
I have seen and assisted with the treatment of quite a number of patients with Pulmonary Emboli or DVTs. You mentioned that you are on Coumadin. You did not mention if you were aware of the dietary considerations while on this medication. For the sake of the other readers of this post, with your kind indulgence, I will briefly overview the dietary factors. Coumadin is a very efficacious drug for the creation and maintaining a particular level of anticoagulation for the patient population best served by its pharmacology. Of interest and of value to know is the fact that a dose of coumadin taken today will generally show in a lab value aproximately 3 days from now. This means that a sequential dose of coumadin that is too high will have a cumulative effect on the body before the dose may may noted to be high by the lab value. It also means that any dose lower than optimal, or any external affect on the dose efficacy will also be in existence before any lab value will detect it. There are general "rules" regarding the level of the Coumadin depending on the reason for the drug as well as MD preference. The lab value is noted as an PT/ INR. For years, the PT (prothrombin time) was the lab value that determined the dose of coumadin. Within the past 10 years, there is more favor to the use of the INR (international normalizing ratio). This is because the INR was developed to enable a traveler across the country or across the globe to be able to have a local lab test and compare the lab values to a set base of the population instead of a set of controls that was how the original PT was calculated. (Considering that several companies may make the controls and there was little ability to standardize these internationally.)
Concerning the external affects: Diet is the biggest one. Vitamin K is the antidote for Coumadin. It is contained in good quantities in deep leafy greens, as found in salads, and other vegetables. It is important to level the playing field, so to speak, with one's intake of salad. It does NOT mean you have to eliminate the salad. It means that you need to have a sense of same-ness across the week's diet that prevents salad binging alternating with salad fasting. It is possible to have your INR level fluctating enough if your diet is inconsistent to have the potential of causing clots, if you have either an underlying coagulopathy, or if you have an underlying condition that potentiates the formation of clots. You mentioned a "benign" systolic murmur. Depending on what is causing the murmur, it is possible for you to form clots in the heart chamber affected. Coupled with a ping-ponging Coumadin level, this could be the source of PE or DVT.
I hope this nursing insight may give you additional information to empower you to protect yourself.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here